• Bernoulli
  • Volume 23, Number 2 (2017), 1022-1055.

Efficient estimation of functionals in nonparametric boundary models

Markus Reiß and Leonie Selk

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


For nonparametric regression with one-sided errors and a boundary curve model for Poisson point processes, we consider the problem of efficient estimation for linear functionals. The minimax optimal rate is obtained by an unbiased estimation method which nevertheless depends on a Hölder condition or monotonicity assumption for the underlying regression or boundary function.

We first construct a simple blockwise estimator and then build up a nonparametric maximum-likelihood approach for exponential noise variables and the point process model. In that approach also non-asymptotic efficiency is obtained (UMVU: uniformly minimum variance among all unbiased estimators). The proofs rely essentially on martingale stopping arguments for counting processes and the point process geometry. The estimators are easily computable and a small simulation study confirms their applicability.

Article information

Bernoulli, Volume 23, Number 2 (2017), 1022-1055.

Received: August 2014
Revised: June 2015
First available in Project Euclid: 4 February 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

completeness frontier estimation monotone boundary nonparametric MLE optional stopping Poisson point process shape constraint sufficiency support estimation UMVU


Reiß, Markus; Selk, Leonie. Efficient estimation of functionals in nonparametric boundary models. Bernoulli 23 (2017), no. 2, 1022--1055. doi:10.3150/15-BEJ768.

Export citation


  • [1] Baldin, N. and Reiß, M. (2015). Unbiased estimation of the volume of a convex body. Preprint. Available at arXiv:1502.05510.
  • [2] Baraud, Y. and Birgé, L. (2014). A new method for estimation and model selection: $\rho$-estimation. Preprint. Available at arXiv:1403.6057.
  • [3] Bibinger, M., Jirak, M. and Reiß, M. (2015). Volatility estimation under one-sided errors with applications to order books. Ann. Appl. Probab. To appear. Preprint. Available at arXiv:1408.3768.
  • [4] Daley, D.J. and Vere-Jones, D. (2008). An Introduction to the Theory of Point Processes. Vol. II: General Theory and Structure, 2nd ed. New York: Springer.
  • [5] Gayraud, G. (1997). Estimation of functionals of density support. Math. Methods Statist. 6 26–46.
  • [6] Girard, S. and Jacob, P. (2003). Projection estimates of point processes boundaries. J. Statist. Plann. Inference 116 1–15.
  • [7] Groeneboom, P. and Wellner, J.A. (1992). Information Bounds and Nonparametric Maximum Likelihood Estimation. DMV Seminar 19. Basel: Birkhäuser.
  • [8] Jacod, J. and Shiryaev, A.N. (1987). Limit Theorems for Stochastic Processes. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Berlin: Springer.
  • [9] Jirak, M., Meister, A. and Reiß, M. (2014). Adaptive function estimation in nonparametric regression with one-sided errors. Ann. Statist. 42 1970–2002.
  • [10] Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. New York: Springer.
  • [11] Karr, A.F. (1991). Point Processes and Their Statistical Inference, 2nd ed. Probability: Pure and Applied 7. New York: Dekker.
  • [12] Korostelëv, A.P., Simar, L. and Tsybakov, A.B. (1995). Efficient estimation of monotone boundaries. Ann. Statist. 23 476–489.
  • [13] Korostelëv, A.P. and Tsybakov, A.B. (1993). Minimax Theory of Image Reconstruction. Lecture Notes in Statistics 82. New York: Springer.
  • [14] Kutoyants, Yu.A. (1998). Statistical Inference for Spatial Poisson Processes. Lecture Notes in Statistics 134. New York: Springer.
  • [15] Lehmann, E.L. and Romano, J.P. (2006). Testing Statistical Hypotheses. New York: Springer.
  • [16] Lepskiĭ, O.V. (1990). A problem of adaptive estimation in Gaussian white noise. Teor. Veroyatn. Primen. 35 459–470.
  • [17] Mammen, E. and Tsybakov, A.B. (1995). Asymptotical minimax recovery of sets with smooth boundaries. Ann. Statist. 23 502–524.
  • [18] Meister, A. and Reiß, M. (2013). Asymptotic equivalence for nonparametric regression with non-regular errors. Probab. Theory Related Fields 155 201–229.
  • [19] Rényi, A. and Sulanke, R. (1964). Über die konvexe Hülle von $n$ zufällig gewählten Punkten. II. Probab. Theory Related Fields 3 138–147.
  • [20] Rudin, W. (1987). Real and Complex Analysis, 3rd ed. New York: McGraw-Hill.
  • [21] van der Vaart, A.W. and Wellner, J.A. (1996). Weak Convergence and Empirical Processes. Springer Series in Statistics. New York: Springer.
  • [22] Wojtaszczyk, P. (1997). A Mathematical Introduction to Wavelets. London Mathematical Society Student Texts 37. Cambridge: Cambridge Univ. Press.
  • [23] Zhirar, S., Yuditskiĭ, A. and Nazin, A.V. (2005). $L_{1}$-optimal nonparametric estimation of the boundary of the support by means of linear programming. Autom. Remote Control 66 2000–2018.